Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 226, NWS Midland/Odessa, TX

October 12, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 5:16 PM MDT for Eddy County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 5:16 PM MDT (23:16 UTC)
Expired
Oct 12, 2012, 6:15 PM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 5:53 PM MDTHAIL 14 S Artesia, NM1 INCH HAIL. EVENT LASTED 5 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS54 KMAF 122316
SVRMAF
NMC015-130015-
/O.NEW.KMAF.SV.W.0226.121012T2316Z-121013T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM MDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF SEVEN RIVERS...OR 21 MILES WEST OF CARLSBAD...
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOPE...
  US HIGHWAY 82...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
      3230 10441 3234 10472
TIME...MOT...LOC 2315Z 179DEG 30KT 3245 10459

$$
3 follow-up statements
328 
WWUS54 KMAF 122333
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM MDT FRI OCT 12 2012

NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
533 PM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 528 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF SEVEN RIVERS...OR ABOUT 20 MILES NORTHWEST OF
CARLSBAD...MOVING NORTH AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LAKEWOOD...ATOKA...DAYTON...ARTESIA AND COTTONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
      3230 10441 3234 10472
TIME...MOT...LOC 2333Z 201DEG 35KT 3261 10450

$$
982 
WWUS54 KMAF 122350
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM MDT FRI OCT 12 2012

NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
550 PM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 546 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ATOKA...OR ABOUT 6 MILES SOUTH OF ARTESIA...MOVING
NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COTTONWOOD...
SOUTHEAST SIDE OF ARTESIA...
US 285...
US 82...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
      3230 10441 3234 10472
TIME...MOT...LOC 2349Z 211DEG 50KT 3280 10437

$$
113 
WWUS54 KMAF 130003
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM MDT FRI OCT 12 2012

NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
603 PM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...

AT 600 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. QUARTER SIZED HAIL HAS
BEEN REPORTED 5 MILES SOUTH OF ARTESIA. THIS STORM WAS
LOCATED NEAR COTTONWOOD...OR ABOUT NEAR ARTESIA...MOVING NORTHEAST AT
50 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL EDDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3246 10428 3262 10462 3295 10462 3295 10415
      3296 10396 3258 10417
TIME...MOT...LOC 0001Z 208DEG 45KT 3290 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:32 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 12, 1:32 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT FRI OCT 12 2012

.DISCUSSION...

A STRONG UPPER LEVEL LOW IS MOVING IN FROM THE WEST AND IS NOW
ENTERING THE FOUR CORNERS REGION.  THIS LOW WILL CONTRIBUTE TO
SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS EVENING AND
OVERNIGHT.  A DRYLINE IS SETUP TO THE WEST OF THE CWA THIS AFTERNOON
AND WILL GRADUALLY MOVE EASTWARD DURING THE DAY SATURDAY.  LOW LEVEL
MOISTURE IS GOOD WITH DEWPOINTS ACROSS MOST OF THE AREA IN THE 60S
AND CAPE VALUES OVER 2000 J/KG ACROSS A GOOD PORTION OF THE AREA.
SHEAR VALUES ARE GOOD AS WELL WITH 0 TO 6 KM BULK SHEAR 35 TO 40
KTS.  CLEARING FROM THE LOW CLOUDS FROM THE MORNING WILL HELP TO CREATE
INSTABILITY AND WILL COMBINE WITH THE ABOVE MENTIONED MOISTURE AND
LIFT TO CREATE AN ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORM
DEVELOPMENT.  LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO
WILL BE POSSIBLE WITH THIS STORM SYSTEM.  THUNDERSTORM ACTIVITY IS
EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS AS THE UPPER LEVEL
LIFT BECOMES STRONGER FROM THE APPROACHING LOW.  CHANCES OF
THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS THE DRYLINE PUSHES
EASTWARD.

THE UPPER LOW WILL LIFT TO THE NORTHEAST OF THE AREA AND WILL BE
FOLLOWED BY AN UPPER LEVEL RIDGE BUILDING ACROSS THE WESTERN CONUS.
THIS WILL PROVIDE A SLIGHT COOL OFF ON SUNDAY AS WINDS TRANSITION TO
THE NORTH.  THE UPPER RIDGE WILL BE QUICKLY REPLACED BY AN UPPER LOW
DEVELOPING ON NORTHWEST FLOW ALOFT.  MODELS DIFFER ON THE TIMING OF
THIS LOW WITH THE GFS BEING SLOWER AND DEEPER WITH THE LOW.  THE GFS
ALSO DEVELOPS PRECIPITATION OVER THE AREA WHILE THE ECMWF IS DRY.
DECIDED TO LEAVE FORECAST DRY FOR NOW ALTHOUGH LATER SHIFTS MAY
WANT TO LOOK AT ADDING POPS ON TUESDAY EVENING. A COLD FRONT WILL
MOVE INTO THE AREA MID WEEK IN ASSOCIATION WITH THIS LOW. THE LOW
WILL DEEPEN AS IT MOVES EAST OF THE AREA WHILE ANOTHER RIDGE
BEGINS TO BUILD ACROSS THE WESTERN CONUS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  82  49  80  /  50  30   0   0
BIG SPRING TX              67  82  51  81  /  50  50  10  10
CARLSBAD NM                56  82  46  80  /  50  20   0   0
DRYDEN TX                  71  86  62  86  /  20  50  20  10
FORT STOCKTON TX           67  86  56  84  /  30  30   0  10
GUADALUPE PASS TX          57  72  52  77  /  40  20   0   0
HOBBS NM                   56  80  47  81  /  70  20   0   0
MARFA TX                   53  82  41  80  /  30  20   0  10
MIDLAND INTL AIRPORT TX    66  83  50  81  /  40  40   0  10
ODESSA TX                  67  82  51  80  /  40  30   0  10
WINK TX                    63  85  50  83  /  50  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80/49
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT FRI OCT 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE
OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING
A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM
DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY
OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN
BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE
WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL
BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION.
A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS...
HAIL
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 12, 4:00 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012

NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
      3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446
Local storm report, Oct 12, 4:42 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 SE CARLSBAD           32.36N 104.19W
10/12/2012  E1.00 INCH       EDDY               NM   FIRE DEPT/RESCUE

&&

DH
Local storm report, Oct 12, 5:07 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             N ARTESIA               32.85N 104.43W
10/12/2012  E0.25 INCH       EDDY               NM   STORM CHASER

            BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
            ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
            LINE. ROOF AND CAR DAMAGE.

&&

KAT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:46 AM MDTSpecial Weather StatementMAFEddy44 min
Oct 12, 1:57 AM MDTSevere Thunderstorm WarningMAFEddy63 min
Oct 12, 2:32 AM MDTTornado WarningMAFEddy28 min
Oct 12, 2:59 AM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:07 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 4:22 AM MDTSpecial Weather StatementMAFLea53 min
Oct 12, 4:59 AM MDTAreal Flood AdvisoryMAFLea2 hr
Oct 12, 5:07 AM MDTSpecial Weather StatementMAFLea38 min
Oct 12, 5:33 AM MDTAreal Flood AdvisoryMAFLea117 min
Oct 12, 4:00 PM MDTSpecial Weather StatementMAFEddy30 min
Oct 12, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.